Amodiaquine Ocular Changes

Lawrence W. Hirst, George Sanborn, W. Richard Green, Neil R. Miller, William D. Heath

Research output: Contribution to journalArticle

Abstract

A 34-year-old man ingested more than 250 g of amodiaquine hydrochloride (for pain) during one year and was noted to have diffuse conjunctival, corneal, and skin changes and also abnormal results from retinal function tests. Ultrastructural examination of corneal and conjunctival biopsy specimens revealed intralysosomal membranous and amorphous inclusions in corneal epithelial cells, conjunctival epithelial cells, keratocytes, and vascular endothelial cells. Follow-up of more than two years and repeated conjunctival biopsy specimens revealed diminution in both the clinical and electron microscopic abnormalities, but persistence in abnormal results of retinal function tests. These changes are consistent with a druginduced phospholipidosis.

Original languageEnglish (US)
Pages (from-to)1300-1304
Number of pages5
JournalArchives of ophthalmology
Volume100
Issue number8
DOIs
StatePublished - Aug 1982

    Fingerprint

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Hirst, L. W., Sanborn, G., Green, W. R., Miller, N. R., & Heath, W. D. (1982). Amodiaquine Ocular Changes. Archives of ophthalmology, 100(8), 1300-1304. https://doi.org/10.1001/archopht.1982.01030040278015